Lake-Effect Snow, Chippewa
- When
- January 18, 10:00 PM EST to January 19, 2:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- Broadcast Media
A fast-moving low pressure system moved across southern Lake Superior on the night of the 18th. Southwest flow ahead of the system resulted in locally heavy lake effect snow in parts of Eastern Upper Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A fast-moving low pressure system moved across southern Lake Superior on the night of the 18th. Southwest flow ahead of the system resulted in locally heavy lake effect snow in parts of Eastern Upper Michigan. As the system departed, winds veered to the northwest, redistributing lake effect snow by morning on the 19th. By the time the event was done, 13 inches of snow had fallen about a dozen miles west of Brimley. In Northwest Lower Michigan, 6 to 7 inches of snow fell on good portions of Leelanau and Charlevoix Counties, with less elsewhere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 18, 6:22 PM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
622 PM EST WED JAN 18 2012
.SYNOPSIS.../ISSUED AT 400 PM/
ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT LAKES
TONIGHT INTO THURSDAY. THIS LOW WILL DRAG AN ARCTIC COLD FRONT
THROUGH THE GREAT LAKES...PRODUCING ANOTHER ROUND OF ACCUMULATING
LAKE EFFECT SNOW TONIGHT AND THURSDAY. LIGHT TO MODERATE
ACCUMULATIONS ARE EXPECTED OVER PORTIONS OF THE EASTERN U.P. AND
NORTHERN LOWER BY THURSDAY EVENING. TEMPERATURES WILL REMAIN BELOW
AVERAGE FOR THE REMAINDER OF THE WORK WEEK...ALONG WITH LINGERING
CHANCES FOR LIGHT SNOW. TEMPERATURES WILL MODERATE THIS
WEEKEND...WITH ANOTHER SYSTEM BRINGING A CHANCE FOR RAIN OR SNOW
LATER SUNDAY INTO MONDAY.
LOCKER/SCHWARTZ
&&
.SHORT TERM.../ISSUED AT 400 PM/...TONIGHT
ACTIVE PERIOD OF WINTRY WX ANTICIPATED LATER TONIGHT...WITH PRIMARY
FCST FOCUS BEING SNOWFALL AMOUNTS IN DEVELOPING SOUTHWEST FLOW
BANDING. EARLY AFTN ANALYSIS SHOWS ALL OF MICHIGAN BENEATH MEAN
SHORTWAVE RIDGING ALOFT...WITHIN MEAN LONGER WAVE TROUGHING PATTERN
ACROSS MUCH OF THE EASTERN CONUS. RATHER POTENT SHORTWAVE OF
INTEREST FOR LATER TONIGHT IS NOTED CROSSING THE NORTHERN PLAINS...
WITH ASSOCIATED SURFACE CYCLONE ACROSS CENTRAL MINNESOTA...AND SHARP
ARCTIC FRONTAL BOUNDARY DRAPED BACK THROUGH THE CENTRAL HIGH PLAINS
(NUMEROUS TEMPS WELL BELOW ZERO AS OF 19Z IN THE WAKE OF THIS
BOUNDARY). ALSO OF NOTE IS AN ENHANCED BAND OF MOISTURE/SNOWFALL
ALREADY ONGOING ALONG THIS BOUNDARY. ALL THE WHILE IN THE LOCAL WX
SCENE...PESKY LAKE SNOW SHOWERS/FLURRIES CONTINUE ACROSS MUCH OF THE
AREA...WITHIN BACKING FLOW REGIME TOWARD THE SOUTHWEST WHILE
OVERLAKE INSTABILITY REMAINS PLENTIFUL.
FOR TONIGHT...AFOREMENTIONED UPPER WAVE PROGGED TO AMPLIFY TO
NEUTRAL OF EVEN SLIGHTLY NEGATIVE TILT INTO THE WESTERN LAKES ON THE
HEELS OF 200+ KNOT JET EXTENDING THROUGH THE CENTRAL PLAINS...WITH
ASSOCIATED SURFACE LOW DEEPENING DOWN TOWARD 996MB. THIS WILL HELP
TO DRIVE THE ARCTIC BOUNDARY THROUGH THE CWA RATHER RAPIDLY BETWEEN
10Z AND 15Z. STILL AN INTERESTING SETUP FOR SOUTHWEST FLOW BANDING
POTENTIAL BETWEEN ROUGHLY 03Z AND 10Z (FRONTAL PASSAGE TIME) AS
INCREASING DEEP LAYER QG-UPWARD FORCING INTERACTS INCREASING
ISENTROPIC ASCENT AND THUS DEEPENING MOISTURE IN THE PRESENCE OF
MODEST OVERLAKE INSTABILITY. WE EVEN ALREADY HAVE SOME PRE-
CONDITIONING ONGOING IN THE FORM OF LAKE SNOW SHOWERS (THUS NO
RAMP-UP TIME NEEDED FOR TONIGHT). ABOUT THE ONLY NEGATIVE (AND THIS
COULD BE A BIG ONE FOR ACCUMULATIONS) FOR A TRULY IMPRESSIVE
SOUTHWEST FLOW EVEN REMAINS BOTH LACK OF TIME AND RAPIDLY VEERING
FLOW REGIME FROM DUE SOUTH THIS EVENING TO SOUTHWEST BY 06Z AND THEN
DUE WEST BY 09Z. AS SUCH...DO FORESEE THE DEVELOPMENT OF A RATHER
POTENT BAND OF SNOW UP INTO WESTERN MACKINAC/CHIPPEWA COUNTIES...BUT
WITH PROGRESSIVELY SHIFTING WINDS...WE SHOULD BE ABLE TO SPREAD OUT
THE ACCUMULATIONS RATHER WELL. STILL...GIVEN WHAT SHOULD BE
EXCELLENT RATIOS WITH MAX OMEGA PEGGED BY LOCAL WRF IN AN
EVER-DEEPENING DGZ...RATIOS ARE LIKELY TO BE ON THE HIGH
SIDE...PERHAPS NORTH OF 25 TO 1. WILL GO WITH AN ADVISORY GIVEN THE
EXPECTED SHORT-DURATION OF SNOWFALL...BUT WILL HIGHLIGHT THE
POTENTIAL FOR LOCALLY 6+ INCHES TO FALL IN A NARROW CORRIDOR WEST OF
M-123.
AS FOR NORTHERN LOWER...SHOULD SEE THE RADAR LIGHT UP WITH A FRONTAL
BAND OF SNOW AS LOW LEVEL CONVERGENCE INCREASES OFF LAKE MICHIGAN
WHILE UPPER SUPPORT AND MOISTURE BOTH DEEPEN. LIKE THE CURRENT
CONFIGURATION OF LAKE SNOW ADVISORIES ACROSS NORTHWEST LOWER WHERE
COULD SEE A QUICK 2-4 INCHES FALL THROUGH 12Z...AGAIN AUGMENTED BY
WHAT SHOULD BE DECENT RATIOS (THOUGH PROBABLY REDUCED SOMEWHAT BY
QUITE WINDY CONDITIONS THROUGHOUT THE CLOUD LAYER. ELSEWHERE...
EXPECT JUST CLOUDY SKIES AFTER SOME EVENING FLURRIES...WITH TEMPS
LIKELY TO STEADY OUT FOR A TIME THIS EVENING BEFORE RISING THROUGH
THE NIGHT WITHIN STEADY WARM ADVECTION SCENARIO.
LAWRENCE
&&
.LONG TERM.../ISSUED AT 400 PM/...THURSDAY AND BEYOND
STILL LOOKING LIKE A HIGH IMPACT PERIOD OF WX HEADING INTO
THURSDAY...WITH MAIN FCST FOCUS ON POTENTIAL FOR DECENT LAKE EFFECT
IN SPOTS AND WINDY CONDITIONS EVERYWHERE. ARCTIC FRONTAL BOUNDARY
SHOULD BE CLEARING THE CWA BY 15Z...WITH A STRONG PUSH OF COLD
ADVECTION EXPECTED HEADING INTO EARLY AFTN. LINGERING FRONTAL-DRIVEN
SNOWS ACROSS THE EASTERN COUNTIES EARLY SHOULD QUICKLY TRANSITION TO
LAKE EFFECT AS LOW LEVEL FLOW CONTINUES TO VEER WEST/NORTHWESTERLY
BEFORE LOCKING INTO SOMETHING OF 280-300 DEGREE FLOW THROUGH THE
LATE AFTN HOURS. WHILE DEEP MOISTURE WILL BE EXITING STAGE RIGHT
EARLY...THE LAKE EFFECT SETUP CONTINUES TO LOOK RATHER GOOD INTO THE
AFTN WITH INVERSION HEIGHTS CLIMBING BACK TO AROUND 7-8KFT AND
DEEPENING DGZ DEPTH AS MUCH OF THE LAKE-DRIVEN CLOUD LAYER BETWEEN
THE -13C TO -18C ISOTHERMS BY LATE MORNING.
STEADY STATE FLOW REGIME ADDS SOME CONFIDENCE THAT AMOUNTS MAY END
UP HIGHER THAN FCST...AS DOES TIGHTENING CYCLONIC FLOW SIGNATURE
RESULTING IN THE POTENTIAL FOR A LAKE SUPERIOR CONNECTION.
OVERALL...WILL UP AMOUNTS ACROSS THE FAVORED SPOTS OF NORTHWEST
LOWER AND INTO NORTHERN CHIPPEWA COUNTY WHERE CAN FORESEE SOME SPOTS
PICKING UP AN ADDITIONAL 5 (PERHAPS MORE) INCHES THROUGH THE DAY.
WILL MAINTAIN THE LAKE SNOW ADVISORIES AS THEY ARE NOW...BUT LATER
SHIFTS MAY NEED TO UPGRADE. REGARDLESS...ALL SPOTS WILL SEE
INCREASING WINDS THROUGH THE MORNING AS COLD ADVECTION ENSUES...WITH
FREQUENT GUSTS OF 25-35MPH EXPECTED...PRODUCING WIDESPREAD BLOWING
AND DRIFTING SNOW. TEMPS THROUGH THE DAY WILL DO NOTHING BUT
FALL...REACHING THE LOWER TEENS BY LATE AFTN ACROSS MUCH OF
NORTHWEST LOWER/EASTERN UPPER.
LAWRENCE
THURSDAY NIGHT...WINDS OVERNIGHT WILL GRADUALLY SHIFT FROM THE NW
FLOW TO WEST. 850 MB TEMPERATURES REMAIN AROUND -20C DURING THE
NIGHT WITH THE MOISTURE AROUND 60% NEAR E UPPER IN THE 850-700 MB
LAYER. MOISTURE IS AROUND 50% IN N LOWER IN THE LAYER, SO HAVE THE
POPS GRADUALLY FALLING OFF OVERNIGHT, WITH THE FOCUS OF WHERE THE
SNOW WILL FALL SHIFTING.
FRIDAY...THE WINDS SHIFT TO THE SOUTHWEST THROUGH THE MORNING. WHILE
THERE IS A DEARTH OF MOISTURE IN THE 850-700 MB LAYER, WOULD SUSPECT
THAT THE SNOW THAT MAY BE LEFT OVER FROM THURSDAY NIGHT, WILL GET
PUSHED INTO THE SW FLOW AHEAD OF THE NEXT SYSTEM. THE NAM IS SLOWER
WITH THE MOISTURE MOVING IN, AS WELL AS, HAVING LESS MOISTURE IN THE
LAYER THAN THE ECMWF AND GFS FOR THE SAME TIME PERIOD. SO WILL
CONTINUE THE CHANCE FOR SNOW SHOWERS FROM LES. FOR THE AFTERNOON,
THE MOISTURE IS BACK IN WITH UPWARD MOTION FROM THE INCOMING SYSTEM.
SO WILL HAVE LIKELY POPS IN THE SW COUNTIES, AND CHANCE POPS
EVERYWHERE ELSE, THE ONLY EXCEPTION WILL BE THAT ALONG THE LAKE
MICHIGAN SHORE WILL BE ELEVATED AS THE MOISTURE MOVES IN AND
ENHANCES THE LAKE EFFECT.
FRIDAY NIGHT...WITH THE MAIN SFC LOW IN THE OHIO VALLEY, THE WINDS
WILL SHIFT TO THE NE OVERNIGHT, HOWEVER, THE MODELS ARE FORCING A
WEAK SFC LOW OR TROUGH NEAR LAKE SUPERIOR. PART OF THIS IS FORCING
FROM THE 500 MB SPEED MAX MOVING THROUGH THE FLOW OVER E UPPER,
AND THE OTHER PART IS THE LAKE AGGREGATE TROUGHING. SO THERE IS A
GOOD CASE TO BE MADE FOR THE WINDS TO TURN MORE NW. THIS COULD
CAUSE SOME ISSUES IF THE WINDS DUE SHIFT THIS FAR AS THERE COULD
BE MORE SNOW DUE TO LES THAT WOULD RESULT. 850 MB TEMPERATURES ARE
STILL IN THE -16C RANGE AND THE MOISTURE IS AROUND 50% BY 12Z. SO
THERE IS SOME OPPORTUNITY FOR LES LATE AND A FEW MORE INCHES TO BE
ADDED ONTO WHAT WE WILL GET.
SATURDAY...HIGH PRESSURE BUILDS INTO THE REGION AND LOOKS TO KILL
OFF THE LES. SO HAVE THE DAY DRY. LOOKS LIKE IT COULD TURN OUT TO BE
SUNNY TO PARTLY CLOUDY FOR SOME AREAS. OVERNIGHT, THE NEXT SYSTEM
BEGINS TO MOVE INTO THE REGION. LOOKS LIKE AT THE RATE THE MODELS
ARE SHOWING WITH THE MOISTURE IN THE 700-500 MB LAYER AND AT 850 MB,
WILL EXPECT THAT THERE WILL BE CHANCE POPS IN E UPPER AS THE WARM
FRONT AND THE 500 MB JET COUPLE TO BEGIN TO SQUEEZE OUT SOME SNOW.
THE PROFILES WILL HAVE TO BE WATCHED WITH THIS SYSTEM AS THE ECMWF
SHOWS THE 850 MB 0C LINE MOVE IN NORTH INTO C LOWER. THE GFS IS
STILL COLD ENOUGH TO SUPPORT SNOW SO WILL LEAVE THAT FOR THE TIME
BEING.
EXTENDED (SUNDAY THROUGH WEDNESDAY)...SUNDAY, WARM FRONT AHEAD OF
THE NEXT CLIPPER SYSTEM LOOKS TO KICK OFF SOME PRECIPITATION. MODEL
SOUNDINGS SHOW THAT THE PRECIPITATION SHOULD BE SNOW. MONDAY, WILL
CONTINUE WITH THE CHANCE OF SNOW AS THE SFC LOW MOVES THROUGH THE
REGION AND WE GET INTO LES BY THE AFTERNOON. TUESDAY, MOISTURE TRIES
TO MOVE OUT, BUT THE FLOW IS PERSISTENTLY NW. THE MAIN DIFFERENCE
BETWEEN THE SOLUTIONS IS THE 850 MB TEMPERATURES. GFS IS -10C IN N
LAKE MICHIGAN, WHILE ECMWF WARMS THROUGH THE DAY, PUTTING US AT -2C
BY 00Z. TUESDAY NIGHT LOOKS DRY. WEDNESDAY, LOOKS LIKE PRECIPITATION
WILL HOLD OFF MOST OF THE DAY, SO WILL PROBABLY KEEP IT DRY.
HOWEVER, AT NIGHT WILL EXPECT THAT RAIN OR SNOW WILL MOVE IN,
DEPENDING ON WHICH MODEL IS RIGHT.
JSL
&&
.MARINE.../ISSUED AT 400 PM/
DEEPENING LOW PRESSURE WILL TRACK ACROSS LAKE SUPERIOR OVERNIGHT...
WITH A STRONG COLD FRONT CROSSING THE NEARSHORE WATERS NO LATER THAN
LATE MORNING. IN ADVANCE OF THIS FRONT...EXPECT TO SEE SOUTHWESTERLY
GALES DEVELOP UP THE SPINE OF LAKE MICHIGAN THROUGH THE NIGHT...WITH
GALES DEVELOPING ACROSS THE REMAINDER OF THE NEARSHORE WATERS ON
THURSDAY AS MUCH COLDER AIR PUSHES INTO THE AREA. WINDS/WAVES WILL
DIMINISH RATHER QUICKLY THURSDAY NIGHT INTO FRIDAY AS THE GRADIENT
WEAKENS ACROSS THE AREA...WITH WINDS BECOMING EVEN LIGHTER INTO THE
FIRST HALF OF THE WEEKEND AS HIGH PRESSURE DRIFTS OVERHEAD. WINDS
MAY AGAIN INCREASE OUT OF THE SOUTH ON SUNDAY WITH SMALL CRAFT
ADVISORY CONDITIONS POSSIBLE OUT AHEAD OF ANOTHER LOW PRESSURE
SYSTEM DEVELOPING OVER THE WESTERN GREAT LAKES.
LAWRENCE
&&
.AVIATION.../ISSUED AT 619 PM/...VALID FOR 00Z TAFS
EXPECT HIGH END MVFR TO LOW END VFR CEILINGS TO CONTINUE THIS
EVENING. AN APPROACHING ARCTIC COLD FRONT LATER TONIGHT INTO
THURSDAY MORNING IS EXPECTED TO PUSH A BAND OF HEAVIER LAKE SNOWS
ACROSS ALL TERMINAL SITES...REDUCING VISIBILITIES AND PERHAPS
CEILINGS TO IFR. WINDS WILL BECOME INCREASINGLY GUSTY AT ALL SITES
LATER THIS EVENING...AND ESPECIALLY INTO THE DAY ON
THURSDAY...WITH GUSTS TO 30 KNOTS POSSIBLE. EVEN STILL...LOW LEVEL
WIND SHEAR WILL BE AN ISSUE ALONG THE LAKE MICHIGAN SHORELINE
OVERNIGHT. THOSE WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW. LAKE EFFECT SNOW SHOWERS ARE THEN EXPECTED DURING THE DAY
THURSDAY.
AJS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO NOON EST
THURSDAY FOR MIZ020-025-026-031-032.
LAKE EFFECT SNOW ADVISORY FROM 1 AM TO 11 PM EST THURSDAY FOR
MIZ016-019-021-022-027-028.
LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 11 PM EST
THURSDAY FOR MIZ008.
LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY FOR MIZ015.
LH...GALE WARNING FROM 11 PM THIS EVENING TO 11 PM EST THURSDAY FOR
LHZ345>349.
LM...GALE WARNING UNTIL 11 PM EST THURSDAY FOR LMZ323-341-342-344>346.
LS...GALE WARNING FROM 11 PM THIS EVENING TO 11 PM EST THURSDAY FOR
LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 418 PM EST WED JAN 18 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 191200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 418 PM EST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT LAKE EFFECT SNOW WILL DEVELOP LATE THIS EVENING AND CONTINUE OVERNIGHT...PRIMARILY ACROSS NORTHWEST LOWER MICHIGAN AND WESTERN CHIPPEWA AND MACKINAC COUNTIES. BLOWING AND DRIFTING SNOW IS ALSO EXPECTED. PLEASE SEE THE LATEST LAKE EFFECT SNOW ADVISORIES FOR MORE DETAILS. GALE FORCE SOUTHWESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS ALL NEARSHORE WATERS OF NORTHERN MICHIGAN THROUGH THE NIGHT. PLEASE SEE THE LATEST NEARSHORE MARINE FORECASTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOW WILL CONTINUE INTO THE DAY ON THURSDAY WITH BLOWING AND DRIFTING SNOW ALSO EXPECTED. THE HEAVIEST SNOWS ARE EXPECTED ACROSS NORTHWEST LOWER MICHIGAN AND INTO CHIPPEWA COUNTY OF EASTERN UPPER MICHIGAN. SEE ONGOING LAKE EFFECT SNOW ADVISORIES FOR MORE DETAILS. GALE FORCE NORTHWESTERLY WINDS ARE FORECAST ACROSS ALL NEARSHORE WATERS OF NORTHERN MICHIGAN THROUGH THURSDAY EVENING. PLEASE SEE THE NEARSHORE MARINE FORECASTS FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ALONG SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. YOU CAN ALSO POST SNOWFALL REPORTS AND PICTURES TO OUR FACEBOOK PAGE. LAWRENCE
The national radar mosaic for the moment the first event began.
3 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363391, 363392, 363393.